North Dakota, 2011

Extreme Cold in North Dakota, February 8, 2011

February 8, 2011 · NWS BIS · 32 events in 32 counties and zones

Dangerous wind chill conditions developed across North Dakota the morning of February 8 as Arctic high pressure moved into the region. Winds up to 15 mph combined with subzero temperatures to result in wind chill temperatures of 40 below to near 50 below zero.

Where it happened

Every event with a place to put it; 28 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Dangerous wind chill conditions developed across North Dakota the morning of February 8 as Arctic high pressure moved into the region. Winds up to 15 mph combined with subzero temperatures to result in wind chill temperatures of 40 below to near 50 below zero.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Feb 7, 9:52 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Feb 7, 9:52 PM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
952 PM CST MON FEB 7 2011

.UPDATE...
ANOTHER MINOR UPDATE FOR OVERNIGHT TEMPS/SKY COVER.

&&

.DISCUSSION...
BASED ON RECENT TEMP TRENDS...MADE SOME VERY MINOR DOWNWARD
ADJUSTMENTS TO OVERNIGHT MINS. NEW TEMPS/WINDS YIELDED WIND CHILL
WARNING CRITERIA FOR A SIGNIFICANT PERIOD OVER BILLINGS AND
HETTINGER COUNTIES...SO HAVE UPGRADED THEM FROM THE PREVIOUS ADVISORY.

&&

.AVIATION...
A FEW PATCHES OF LOW CLOUDS LINGER LATE THIS EVENING OVER PARTS OF
SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA...BUT WILL NOT LIKELY
IMPACT ANY TAF SITES FOR A SIGNIFICANT PERIOD OF TIME.
OTHERWISE...EXPECT VFR CONDITIONS WITH AN INCREASING WESTERLY
BREEZE TUESDAY MORNING.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND CHILL WARNING UNTIL NOON CST /11 AM MST/ TUESDAY FOR
NDZ001>005-009>013-017>023-025-032>037-041-042-045>048-050-051.

WIND CHILL ADVISORY UNTIL 11 AM MST TUESDAY FOR NDZ031-040-043-
044.

&&

KINNEY
Hazardous weather outlook, Feb 7, 9:54 PM CST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
954 PM CST MON FEB 7 2011

NDZ001>005-009>013-017>023-025-032>037-041-042-045>048-050-051-
081200-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-HETTINGER-
GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
954 PM CST MON FEB 7 2011 /854 PM MST MON FEB 7 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

A WIND CHILL WARNING IS IN EFFECT THROUGH NOON CST TUESDAY.
EXPECT WIND CHILLS TO 50 BELOW ZERO. SEE WWW.NWS.GOV/BIS FOR
ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

DANGEROUS WIND CHILLS WILL CONTINUE THROUGH TUESDAY MORNING. WIND
CHILLS MAY ALSO BECOME A PROBLEM ONCE AGAIN TUESDAY NIGHT INTO
WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ031-040-043-044-081200-
GOLDEN VALLEY-SLOPE-BOWMAN-ADAMS-
854 PM MST MON FEB 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF FAR SOUTHWEST
NORTH DAKOTA.

.DAY ONE...TONIGHT

A WIND CHILL ADVISORY IS IN EFFECT THROUGH 11 AM MST TUESDAY.
EXPECT WIND CHILLS TO 40 BELOW ZERO. SEE WWW.NWS.GOV/BIS FOR
ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

DANGEROUS WIND CHILLS WILL CONTINUE THROUGH TUESDAY MORNING. WIND
CHILLS MAY ALSO BECOME A PROBLEM ONCE AGAIN TUESDAY NIGHT INTO
WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

32 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Billings

When
February 8, 12:00 AM CST to 12:00 PM CST
Where
Billings forecast zone
Reported by
Mesonet
Coordinates
47.023, -103.376 (the zone’s center; the record gives no point)

The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.

Extreme Cold/Wind Chill, Bottineau

When
February 8, 12:00 AM CST to 12:00 PM CST
Where
Bottineau forecast zone
Reported by
Mesonet
Coordinates
48.792, -100.833 (the zone’s center; the record gives no point)

The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.

Extreme Cold/Wind Chill, Burke

When
February 8, 12:00 AM CST to 12:00 PM CST
Where
Burke forecast zone
Reported by
Mesonet
Coordinates
48.791, -102.518 (the zone’s center; the record gives no point)

The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.

Extreme Cold/Wind Chill, Burleigh

When
February 8, 12:00 AM CST to 12:00 PM CST
Where
Burleigh forecast zone
Reported by
Mesonet
Coordinates
46.977, -100.469 (the zone’s center; the record gives no point)

The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.

Extreme Cold/Wind Chill, Dickey

When
February 8, 12:00 AM CST to 12:00 PM CST
Where
Dickey forecast zone
Reported by
Mesonet
Coordinates
46.110, -98.505 (the zone’s center; the record gives no point)

The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.

Extreme Cold/Wind Chill, Divide

When
February 8, 12:00 AM CST to 12:00 PM CST
Where
Divide forecast zone
Reported by
Mesonet
Coordinates
48.815, -103.487 (the zone’s center; the record gives no point)

The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.

Extreme Cold/Wind Chill, Dunn

When
February 8, 12:00 AM CST to 12:00 PM CST
Where
Dunn forecast zone
Reported by
Mesonet
Coordinates
47.357, -102.618 (the zone’s center; the record gives no point)

The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.

Extreme Cold/Wind Chill, Emmons

When
February 8, 12:00 AM CST to 12:00 PM CST
Where
Emmons forecast zone
Reported by
Mesonet
Coordinates
46.285, -100.239 (the zone’s center; the record gives no point)

The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.

Extreme Cold/Wind Chill, Foster

When
February 8, 12:00 AM CST to 12:00 PM CST
Where
Foster forecast zone
Reported by
Mesonet
Coordinates
47.457, -98.883 (the zone’s center; the record gives no point)

The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.

Extreme Cold/Wind Chill, Grant

When
February 8, 12:00 AM CST to 12:00 PM CST
Where
Grant forecast zone
Reported by
Mesonet
Coordinates
46.358, -101.640 (the zone’s center; the record gives no point)

The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.

Extreme Cold/Wind Chill, Hettinger

When
February 8, 12:00 AM CST to 12:00 PM CST
Where
Hettinger forecast zone
Reported by
Mesonet
Coordinates
46.433, -102.460 (the zone’s center; the record gives no point)

The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.

Extreme Cold/Wind Chill, Kidder

When
February 8, 12:00 AM CST to 12:00 PM CST
Where
Kidder forecast zone
Reported by
Mesonet
Coordinates
46.980, -99.780 (the zone’s center; the record gives no point)

The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.

Extreme Cold/Wind Chill, La Moure

When
February 8, 12:00 AM CST to 12:00 PM CST
Where
La Moure forecast zone
Reported by
Mesonet
Coordinates
46.457, -98.535 (the zone’s center; the record gives no point)

The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.

Extreme Cold/Wind Chill, Logan

When
February 8, 12:00 AM CST to 12:00 PM CST
Where
Logan forecast zone
Reported by
Mesonet
Coordinates
46.457, -99.477 (the zone’s center; the record gives no point)

The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.

Extreme Cold/Wind Chill, McHenry

When
February 8, 12:00 AM CST to 12:00 PM CST
Where
McHenry forecast zone
Reported by
Mesonet
Coordinates
48.235, -100.636 (the zone’s center; the record gives no point)

The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.

Extreme Cold/Wind Chill, McIntosh

When
February 8, 12:00 AM CST to 12:00 PM CST
Where
McIntosh forecast zone
Reported by
Mesonet
Coordinates
46.112, -99.441 (the zone’s center; the record gives no point)

The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.

Extreme Cold/Wind Chill, McKenzie

When
February 8, 12:00 AM CST to 12:00 PM CST
Where
McKenzie forecast zone
Reported by
Mesonet
Coordinates
47.740, -103.395 (the zone’s center; the record gives no point)

The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.

Extreme Cold/Wind Chill, McLean

When
February 8, 12:00 AM CST to 12:00 PM CST
Where
McLean forecast zone
Reported by
Mesonet

The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.

Extreme Cold/Wind Chill, Mercer

When
February 8, 12:00 AM CST to 12:00 PM CST
Where
Mercer forecast zone
Reported by
Mesonet
Coordinates
47.309, -101.831 (the zone’s center; the record gives no point)

The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.

Extreme Cold/Wind Chill, Morton

When
February 8, 12:00 AM CST to 12:00 PM CST
Where
Morton forecast zone
Reported by
Mesonet

The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.

Extreme Cold/Wind Chill, Mountrail

When
February 8, 12:00 AM CST to 12:00 PM CST
Where
Mountrail forecast zone
Reported by
Mesonet
Coordinates
48.201, -102.356 (the zone’s center; the record gives no point)

The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.

Extreme Cold/Wind Chill, Oliver

When
February 8, 12:00 AM CST to 12:00 PM CST
Where
Oliver forecast zone
Reported by
Mesonet
Coordinates
47.115, -101.340 (the zone’s center; the record gives no point)

The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.

Extreme Cold/Wind Chill, Pierce

When
February 8, 12:00 AM CST to 12:00 PM CST
Where
Pierce forecast zone
Reported by
Mesonet
Coordinates
48.250, -99.972 (the zone’s center; the record gives no point)

The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.

Extreme Cold/Wind Chill, Renville

When
February 8, 12:00 AM CST to 12:00 PM CST
Where
Renville forecast zone
Reported by
Mesonet
Coordinates
48.719, -101.658 (the zone’s center; the record gives no point)

The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.

Extreme Cold/Wind Chill, Rolette

When
February 8, 12:00 AM CST to 12:00 PM CST
Where
Rolette forecast zone
Reported by
Mesonet
Coordinates
48.772, -99.841 (the zone’s center; the record gives no point)

The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.

Extreme Cold/Wind Chill, Sheridan

When
February 8, 12:00 AM CST to 12:00 PM CST
Where
Sheridan forecast zone
Reported by
Mesonet
Coordinates
47.575, -100.346 (the zone’s center; the record gives no point)

The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.

Extreme Cold/Wind Chill, Sioux

When
February 8, 12:00 AM CST to 12:00 PM CST
Where
Sioux forecast zone
Reported by
Mesonet

The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.

Extreme Cold/Wind Chill, Stark

When
February 8, 12:00 AM CST to 12:00 PM CST
Where
Stark forecast zone
Reported by
Mesonet
Coordinates
46.811, -102.655 (the zone’s center; the record gives no point)

The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.

Extreme Cold/Wind Chill, Stutsman

When
February 8, 12:00 AM CST to 12:00 PM CST
Where
Stutsman forecast zone
Reported by
Mesonet
Coordinates
46.979, -98.959 (the zone’s center; the record gives no point)

The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.

Extreme Cold/Wind Chill, Ward

When
February 8, 12:00 AM CST to 12:00 PM CST
Where
Ward forecast zone
Reported by
Mesonet

The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.

Extreme Cold/Wind Chill, Wells

When
February 8, 12:00 AM CST to 12:00 PM CST
Where
Wells forecast zone
Reported by
Mesonet
Coordinates
47.588, -99.661 (the zone’s center; the record gives no point)

The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.

Extreme Cold/Wind Chill, Williams

When
February 8, 12:00 AM CST to 12:00 PM CST
Where
Williams forecast zone
Reported by
Mesonet
Coordinates
48.344, -103.480 (the zone’s center; the record gives no point)

The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 274936, 274937, 274938, 274939, 274940, 274941, 274942, 274943, 274944, 274945, 274946, 274947, 274948, 274949, 274950, 274951, 274952, 274953, 274954, 274955, 274956, 274957, 274958, 274959, 274960, 274961, 274962, 274963, 274964, 274965, 274966, 274967.